Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 240, NWS Springfield, MO

September 6, 2012Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 6, 2012, 10:21 AM CDT for Bourbon County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 10:21 AM CDT (15:21 UTC)
Expired
Sep 6, 2012, 11:00 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bourbon County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KSGF 061521
SVRSGF
KSC011-061600-
/O.NEW.KSGF.SV.W.0240.120906T1521Z-120906T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 AM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1100 AM CDT

* AT 1019 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  BRONSON...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BRONSON...DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...
  HARDING...HIATTVILLE...MARMATON...PAWNEE STATION...PETERSBURG...
  PORTERVILLE...REDFIELD...UNIONTOWN AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3798 9508 3804 9462 3768 9462 3769 9509
TIME...MOT...LOC 1520Z 263DEG 27KT 3782 9508

HAIL...0.75IN
WIND...60 MPH

$$

BOXELL
2 follow-up statements
919 
WWUS53 KSGF 061547
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1047 AM CDT THU SEP 6 2012

KSC011-061600-
/O.CON.KSGF.SV.W.0240.000000T0000Z-120906T1600Z/
BOURBON KS-
1047 AM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 1100 AM CDT...

AT 1042 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REDFIELD...
AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...HARDING...
MARMATON...PETERSBURG...REDFIELD AND UNIONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3775 9504 3798 9501 3804 9462 3768 9462
TIME...MOT...LOC 1547Z 263DEG 27KT 3784 9483

HAIL...0.75IN
WIND...60 MPH

$$
319 
WWUS53 KSGF 061555
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT THU SEP 6 2012

KSC011-061605-
/O.EXP.KSGF.SV.W.0240.000000T0000Z-120906T1600Z/
BOURBON KS-
1055 AM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY WILL EXPIRE AT
1100 AM CDT...

THE CLUSTER OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS CLUSTER 
OF THUNDERSTORMS.

LAT...LON 3775 9504 3798 9501 3804 9462 3768 9462
TIME...MOT...LOC 1555Z 263DEG 27KT 3785 9475

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:28 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 6, 6:28 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT THU SEP 6 2012

...AVIATION UPDATE...

.DISCUSSION...

MAIN FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES AND
SEVERE STORM POSSIBILITIES BOTH TODAY AND AGAIN ON FRIDAY.

CURRENTLY...WEAK FRONTAL BOUNDARY STRETCHES FROM SOUTHEAST KANSAS
INTO CENTRAL MISSOURI. SOME SCATTERED CONVECTION HAS DEVELOPED
OVER SOUTH CENTRAL KANSAS IN THE VICINITY OF THIS FRONT AND SOME
UPPER LEVEL ENERGY.

FRONT IS EXPECTED TO SLOWLY DRIFT SOUTH AND DIMINISH OVER THE
OZARKS THIS AFTERNOON WITH SOME UPPER LEVEL ENERGY MOVING INTO THE
AREA FROM THE WEST. AFTERNOON ML CAPES OF 1500-2500 J/KG WITH WEAK
TO NO INHIBITION SHOULD YIELD A FEW STORMS DURING THE AFTERNOON
ACROSS THE AREA. HAVE THE BEST OPPORTUNITY OVER SOUTHERN MISSOURI
INTO SOUTHEAST KANSAS DURING THE AFTERNOON. SOME OF THE ACTIVITY
CURRENTLY OVER NEAR ICT MAY MAKE IT INTO SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI DURING THE MORNING.

BY TONIGHT...A STRONG UPPER LEVEL WAVE WILL BEGIN TO DROP
SOUTHEAST ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY
REGIONS AND WILL SEND A STRONG SURFACE FRONT SOUTHEAST INTO
CENTRAL KANSAS AND NORTHERN MISSOURI BY 12Z FRI. CONVECTION IS
EXPECTED TO DEVELOP AHEAD OF THE FRONT AND MAY PUSH INTO THE
NORTHWESTERN PORTION OF THE CWA BY FRIDAY MORNING.

THE BETTER CHANCE OF THUNDERSTORMS WILL BE FRIDAY INTO FRIDAY
EVENING AS THE STRONG FRONT/UPPER LEVEL TROUGH SWING THROUGH.
SEVERITY WILL LIKELY DEPEND UPON HOW MUCH SURFACE HEATING CAN
OCCUR AHEAD OF THE FRONT FRIDAY. EARLIER PRECIPITATION AND CLOUD
COVER COULD LIMIT AFTERNOON INSTABILITY ALTHOUGH MODELS STILL
SUGGESTING AROUND 1500-2000 J/KG OF CAPE WITH SUFFICIENT 0-6KM
WIND SHEAR FOR A SEVERE RISK. MAIN RISK WILL LIKELY BE WITH
DAMAGING STRAIGHT LINE WINDS AS A LINE OF STORMS IS EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT. LARGE HAIL WOULD ALSO BE
POSSIBLE IF A DECENT AMOUNT OF CAPE CAN BE REALIZED.

THIS SHOULD BE A FAIRLY PROGRESSIVE SYSTEM AND SHOULD CLEAR THE
PRECIPITATION OUT OF THE AREA BY 12Z SAT. A MUCH COOLER AND DRIER
AIR MASS WILL MOVE IN BEHIND THE CONVECTION AND FRONT AND LINGER
THROUGH THE WEEKEND.

BY TUESDAY OF NEXT WEEK...UPPER TROUGH WILL SHIFT EAST AND BE
REPLACED WITH AN UPPER LEVEL RIDGE OVER THE CENTRAL U.S. AND A
RETURN TO WARMER TEMPERATURES OVER THE REGION.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT MAINLY VFR CONDITIONS OVER THE NEXT 24 HOURS.

PILOTS SHOULD MONITOR RADAR TRENDS THROUGH TODAY AS AN ISOLATED
THUNDERSTORM OR TWO CAN NOT BE RULED OUT.

A STRONG STORM SYSTEM WILL APPROACH THE OZARKS FROM THE NORTHWEST BY
FRIDAY.  A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL IMPACT
SOUTHERN MISSOURI WITH WIDESPREAD RAINFALL.  THIS ACTIVITY WILL
LIKELY LOWER FLIGHT CATEGORIES THROUGH MUCH OF THE DAY ON FRIDAY.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 6, 7:37 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CDT THU SEP 6 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
737 AM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE OZARKS REGION AND
  WILL INTERACT WITH INCREASING AFTERNOON INSTABILITY. SCATTERED
  AFTERNOON THUNDERSTORMS WILL BE POSSIBLE WITH SOME OF THESE
  STORMS APPROACHING SEVERE LIMITS. WIND GUSTS UP TO 60 MPH AND
  HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE.

  AFTERNOON HEAT INDEX VALUES WILL REACH THE MID 90S TO AROUND
  102 TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR ON FRIDAY. THE
  RISK OF SEVERE STORMS COULD INCREASE ON FRIDAY DEPENDING ON THE
  AMOUNT OF INSTABILITY THAT DEVELOPS. THE MAIN SEVERE WEATHER
  RISK WOULD BE WITH DAMAGING STRAIGHT LINE WIND. IF ENOUGH
  INSTABILITY CAN DEVELOP...THEN LARGE HAIL WOULD ALSO BE
  POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Sep 6, 10:16 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT THU SEP 6 2012

KSZ073-061545-
BOURBON KS-
1016 AM CDT THU SEP 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1045 AM
CDT...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF PORTERVILLE...OR 19 MILES
NORTH OF ST. PAUL...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN AND
XENIA.

PEOPLE IN BOURBON COUNTY...INCLUDING UNIONTOWN AND REDFIELD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3804 9509 3805 9477 3805 9464 3804 9462
      3767 9462 3767 9488 3768 9488 3768 9509
TIME...MOT...LOC 1516Z 264DEG 21KT 3780 9517

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:16 AM CDTSpecial Weather StatementSGFBourbon29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.